Michigan, 2016Damaging Winds in Michigan, June 10, 2016
June 10, 2016 · NWS MQT · 2 events in 1 county or zone
A warm and unstable air mass ahead of an approaching cold front in Minnesota helped fuel a few severe thunderstorms over portions of Gogebic County on the afternoon of the 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable air mass ahead of an approaching cold front in Minnesota helped fuel a few severe thunderstorms over portions of Gogebic County on the afternoon of the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 10, 1:50 PM CST, 55 minutes earlier.
Area forecast discussion, Jun 10, 1:50 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
350 PM EDT FRI JUN 10 2016
.SHORT TERM...(This evening through Saturday)
Issued at 253 PM EDT FRI JUN 10 2016
Main focus is on late this afternoon into the early overnight with
potential for strong to severe storms over portions of the area.
Stuck closer to the HRRR, Regional HRRR, RAP, UCAR Ensemble, NSSL
WRF, and locally run ECAM models as they are performing best with
current upstream convection. Preferred model guidance has SBCAPE
increasing to over 2,000 J/kg over the far west and a CAPE gradient
along the WI border. Effective shear will be 35-45 kts. Other models
have generally been earlier and more disorganized, and they have had
a very poor handle on upstream convection, including showing decent
convection where it just hasn't existed. Current thinking is that a
large hail threat will exist mainly over far western Upper MI as
storms move into the unstable airmass (KIWD is currently at 79/66),
and a damaging wind threat along the WI border. Can't rule out a
weak QLCS tornado threat along the WI border, but certainly not
worth playing that up at this point.
Should see pretty quick clearing behind the convection, with fog
developing over the land and lakes. Increasing NW winds Sat will
usher in drier air and bring a NW-SE end to fog over the lakes. Land
fog will burn off pretty quick in the morning.
.LONG TERM...(Saturday night through Friday)
Issued at 348 PM EDT FRI JUN 10 2016
Models suggest that the nrn Great Lakes will remain on the periphery
of a mid/upper level ridge dominating the cntrl CONUS into early
next week. The ridge is then expected to build into the Great Lakes
with a rex block developing. With surface high pressure building from
nrn Ontario into the nrn Great Lakes next week with easterly low
level flow, temps will remain at or slightly below normal.
Saturday night and Sunday, high pressure and dry air building in
from nrn Ontario will bring mostly clear skies and cool conditions.
WAA ahead of low pres moving into MN will bring increasing clouds
through the afternoon. A weak pres gradient will allow lake breeze
cooling near the shores as inland temps across the west climb into
the mid 70s.
Sunday night into Monday, The GFS has trended toward the ECMWF and
GEM in flattening the mid/upper level ridge, allowing a shortwave
and area of moisture and instability into the wrn Great Lakes. Expect
that there will be a strong enough low level jet and moisture inflow
to support elevated tsra into Upper Michigan. With MUCAPE values to
around 1K J/kg, effective shear values of 30-40 knots may enough to
suppport some stronger storms with hail, especially over the sw cwa.
Tuesday-Wednesday, The higher amplitude blocking pattern will favor
dry weather with sfc and mid level ridging over the region. However,
the GFS/GEFS has trended far enough north with the cutoff low for
pcpn potential into at least the south and west portions of Upper
Michigan. The GEM and ECMWF also have trended farhter north but keep
the low slightly farther to west or south.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 148 PM EDT FRI JUN 10 2016
Convection currently west of Lake Superior is expected to shift
through the area late this afternoon and evening. Severe potential
exists mainly at KIWD, where large hail and damaging winds are
possible. After storms move through, some fog is expected to develop
at KIWD and especially KCMX. Fog will dissipate Sat morning.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 253 PM EDT FRI JUN 10 2016
SE to E winds up to 20 kts will shift to W later tonight with the
passage of a low pressure system and low pressure trough. May see
fog develop later today into tonight as low-level moisture increases
and there are showers/thunderstorms across the lake. Fog could be
locally dense. NW winds later Sat could gust up to 25 kts over east
half. High pressure ridge building in Sunday through early next week
results in winds well under 20 kts.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Titus
LONG TERM...JLB
AVIATION...Titus
MARINE...Titus
Hazardous weather outlook, Jun 10, 2:31 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EDT FRI JUN 10 2016
MIZ001>007-009>014-084-085-110845-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
431 PM EDT FRI JUN 10 2016 /331 PM CDT FRI JUN 10 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE STORMS WITH DAMAGING
WINDS...LARGE HAIL AND AN ISOLATED TORNADO ARE POSSIBLE THIS
EVENING OVER THE WEST HALF OF UPPER MICHIGAN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ENCOURAGED TO REPORT SEVERE WEATHER TO THE MARQUETTE
NATIONAL WEATHER SERVICE.
LSZ162-240>251-263>267-110845-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
431 PM EDT FRI JUN 10 2016 /331 PM CDT FRI JUN 10 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW STORMS COULD
CONTAIN LARGE HAIL AND DAMAGING WINDS THIS EVENING ACROSS WESTERN
LAKE SUPERIOR.
SOME DENSE FOG WILL BE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE MARQUETTE
NATIONAL WEATHER SERVICE.
LMZ221-248-250-110845-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
431 PM EDT FRI JUN 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW STORMS COULD
CONTAIN LARGE HAIL AND DAMAGING WINDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE MARQUETTE
NATIONAL WEATHER SERVICE.
JLB
In the hours before
Special weather statement, Jun 10, 1:57 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
257 PM CDT FRI JUN 10 2016
MIZ009-102030-
GOGEBIC MI-
257 PM CDT FRI JUN 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC COUNTY UNTIL
330 PM CDT...
AT 256 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAXON...OR 11 MILES NORTHWEST OF IRONWOOD...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IRONWOOD...BESSEMER...WAKEFIELD...BLACK RIVER HARBOR...LITTLE GIRLS
POINT...THOMASTON...IRONWOOD AIRPORT AND COPPER PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
MICHIGAN.
LAT...LON 4658 9042 4677 8988 4660 8986 4659 8975
4651 8974 4650 8937 4639 9015 4650 9022
4652 9032 4654 9031 4656 9034 4654 9035
4654 9040 4657 9042
TIME...MOT...LOC 1956Z 246DEG 46KT 4653 9035
TITUSLocal storm report, Jun 10, 2:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
445 PM EDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND GST BESSEMER 46.48N 90.05W
06/10/2016 M46 MPH GOGEBIC MI PUBLIC
PEAK GUST WITH LINE OF THUNDERSTORMS. REPORT
VIA SOCIAL MEDIA.
&&
KLUBERThunderstorm Wind, Gogebic
- When
- June 10, 2:45 PM CST to 2:49 PM CST
- Where
- Gogebic County, 7.86 mi WSW of Dunham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.320, -89.920
The Gogebic County Sheriff reported two trees down on Chaney Lake Road blocking traffic in both directions.
Thunderstorm Wind, Gogebic
- When
- June 10, 3:27 PM CST to 3:31 PM CST
- Where
- Gogebic County, 0.69 mi N of Watersmeet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 46.280, -89.180
The Gogebic County Sheriff reported a large tree down on Highway M-45 just north of Watersmeet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, June 10, 20161 death · 1 injured · $655,000 · 1 in hail · 23 events
- Flash Flood and Heat in Iowa, June 10 to 11, 20161 death · $96,000 · 1 in hail · 21 events
- Strong Wind in California, June 10, 20161 death · 1 event
- Wildfire in New Mexico, June 10 to 11, 2016$500,000 · 1 event
- Hail and Damaging Winds in Wisconsin, June 10, 20161 injured · $105,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Arizona, June 10, 2016$45,000 · 1 in hail · 4 events
- Tornado and Hail in Wisconsin, June 10, 2016$10,000 · EF0 · 27 events
- Damaging Winds in Wisconsin, June 10, 2016$30,000 · 56 kt wind · 2 events
- Damaging Winds in Minnesota, June 10, 2016$25,000 · 52 kt wind · 5 events
- Excessive Heat in South Dakota, June 10 to 12, 201624 events
- Hail and Damaging Winds in Iowa, June 10, 2016$1,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162.5 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644931, 644932.